Jump to ContentJump to Main Navigation
Show Summary Details
More options …

The B.E. Journal of Theoretical Economics

Editor-in-Chief: Schipper, Burkhard

Ed. by Fong, Yuk-fai / Peeters, Ronald / Puzzello , Daniela / Rivas, Javier / Wenzelburger, Jan

2 Issues per year

IMPACT FACTOR 2017: 0.220
5-year IMPACT FACTOR: 0.328

CiteScore 2017: 0.28

SCImago Journal Rank (SJR) 2017: 0.181
Source Normalized Impact per Paper (SNIP) 2017: 0.459

Mathematical Citation Quotient (MCQ) 2017: 0.09

See all formats and pricing
More options …

Tenacious Selection of Nash Equilibrium

Zeynel Harun Alioğulları
  • Central Bank of the Republic of Turkey, Istiklal Cad. 10, Ulus, 06100 Ankara, Turkey
  • FASS, Sabancı University, Orhanlı, Tuzla, 34956, Istanbul, Turkey
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ Mehmet Barlo
Published Online: 2016-06-02 | DOI: https://doi.org/10.1515/bejte-2015-0055


We propose a complexity measure and an associated refinement based on the observation that best responses with more variations call for more precise anticipation. The variations around strategy profiles are measured by considering the cardinalities of players’ pure strategy best responses when others’ behavior is perturbed. After showing that the resulting selection method displays desirable properties, it is employed to deliver a refinement: the tenacious selection of Nash equilibrium. We prove that it exists; does not have containment relations with perfection, properness, persistence and other refinements; and possesses some desirable features.

Keywords: anticipation; complexity; refinements of Nash equilibrium; perfect; proper; persistent

JEL: C72


  • Dekel, E., and D. Fudenberg. 1990. “Rational Behavior with Payoff Uncertainty.” Journal of Economic Theory 53:243–67.CrossrefGoogle Scholar

  • Fudenberg, D., D. Kreps, and D. Levine. 1988. “On the Robustness of Equilibrium Refinements.” Journal of Economic Theory 44:354–80.CrossrefGoogle Scholar

  • Harsanyi, J. 1973. “Oddness of the Number of Equilibrium Points: A New Proof.” International Journal of Game Theory 2:235–50.CrossrefGoogle Scholar

  • Jansen, M. 1981. “Regularity and Stability of Equilibrium Points of Bimatrix Games.” Mathematics of Operations Research 6:530–50.CrossrefGoogle Scholar

  • Kajii, A., and S. Morris. 1997a. “Common p-Belief: The General Case.” Games and Economic Behavior 18:73–82.CrossrefGoogle Scholar

  • Kajii, A., and S. Morris. 1997b. “The Robustness of Equilibria to Incomplete Information.” Econometrica 65:1283–309.CrossrefGoogle Scholar

  • Kalai, E., and D. Samet. 1984. “Persistent Equilibria in Strategic Games.” International Journal of Game Theory 13:129–44.CrossrefGoogle Scholar

  • Kohlberg, E., and J.-F. Mertens. 1986. “On the Strategic Stability of Equilibria.” Econometrica 54:1003–39.CrossrefGoogle Scholar

  • Kojima, M., A. Okada, and S. Shindoh. 1985. “Strongly Stable Equilibrium Points of n–Person Non–Cooperative Games.” Mathematics of Operations Research 10 (4):650–63.CrossrefGoogle Scholar

  • Kreps, D. 1990. Game Theory and Economic Modelling. Oxford: Clarendon Press.Google Scholar

  • Monderer, D., and D. Samet. 1989. “Approximating Common Knowledge with Common Beliefs.” Games and Economic Behavior 1:170–90.CrossrefGoogle Scholar

  • Myerson, R. 1978. “Refiments of the Nash Equilibrium Concept.” International Journal of Game Theory 7:73–80.CrossrefGoogle Scholar

  • Myerson, R., and J. Weibull. 2013. “Settled Equilibria.” University of Chicago, and Stockholm School of Economics.

  • Selten, R. 1975. “Reexamination of the Perfectness Concept for Equilibrium Points in Extensive Games.” International Journal of Game Theory 4:25–55.CrossrefGoogle Scholar

  • Van Damme, E. 1991. Perfection and Stability of Nash Equilibrium. Berlin: Springer Verlag.Google Scholar

  • Wu, W., and J. Jia-He. 1962. “Essential Equilibrium Points of n–Person Non–Cooperative Games.” Scientia Sinica 11:1307–22.Google Scholar

About the article

Published Online: 2016-06-02

Published in Print: 2016-06-01

Zeynel Harun Alioğulları acknowledges financial support of TÜBİTAK, the Scientific and Technological Research Council of Turkey.

Citation Information: The B.E. Journal of Theoretical Economics, Volume 16, Issue 2, Pages 633–647, ISSN (Online) 1935-1704, ISSN (Print) 2194-6124, DOI: https://doi.org/10.1515/bejte-2015-0055.

Export Citation

©2016 by De Gruyter.Get Permission

Comments (0)

Please log in or register to comment.
Log in